Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Invasive Cardiol. 2006 Apr;18(4):162-4.

Combination therapy with aspirin, clopidogrel and warfarin following coronary stenting is associated with a significant risk of bleeding.

Author information

  • 1Lenox Hill Hospital, New York, New York, USA.

Abstract

Dual antiplatelet therapy of aspirin and a thienopyridine is the standard of care following coronary stenting. Patients who are on chronic warfarin therapy and receive a coronary stent need to be treated with the triple therapy of aspirin, clopidogrel and warfarin; however, the bleeding risk in these patients is unknown. To evaluate the bleeding risk in patients requiring chronic warfarin therapy and undergoing stent implantation, we compared 107 consecutive patients on chronic warfarin therapy who underwent coronary stenting and were discharged on aspirin, clopidogrel and warfarin to 107 contemporary patients who were treated with aspirin and clopidogrel. We evaluated their bleeding history before and after coronary stenting. Major bleeding was defined as bleeding that was significantly disabling, intraocular or requiring at least 2 units of blood transfusion. Minor bleeding was defined as other bleeding that led to interruption of the medications. Patients on triple therapy were younger and more likely to have hypertension. This group had significantly higher major bleeding (6.6% vs. 0%; p = 0.03) and minor bleeding (14.9% vs. 3.8%; p = 0.01) compared with the dual antiplatelet therapy group. In the triple therapy group, the international normalized ratio or aspirin dosage did not influence the bleeding risk. In patients requiring warfarin therapy, the addition of dual antiplatelet therapy is associated with an approximately 7% major bleeding risk. Thus, novel regimens are needed to reduce the bleeding risk.

PMID:
16729401
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk